North Carolina, 2020Flash Flood in North Carolina, May 21, 2020
May 21, 2020 · NWS MHX · 1 event in 1 county or zone
A period of heavy rain affect Eastern NC for several days in the second week of May. Some flash flooding occurred during the afternoon hours of May 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of heavy rain affect Eastern NC for several days in the second week of May. Some flash flooding occurred during the afternoon hours of May 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 21, 12:34 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 21, 12:34 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
134 PM EDT Thu May 21 2020
.SYNOPSIS...
A large low pressure system will remain stationary over the region
through Friday, before getting kicked out this weekend with mainly
dry weather returning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 130 PM Thurs...Widespread rain with embedded thunderstorms
continue to move across the area coming in from the
south/southwest. Over western portions of the area 3-5
additional inches of rain has fallen which has lead to at least
minor flooding so far, with flash flooding becoming more likely
going through the afternoon and evening. Also, still tracking
possibility of severe thunderstorms as CAPE values increase
through the afternoon, and the presence of a boundary in the
area. There will be a small chance of damaging wind gusts or a
brief tornado through this evening if storms can become
organized.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 4 AM Thu...More in the way of rain, heavy at times, will
continue tonight, as deep layer s to se flow continues. PW's
remain around 2" or so through the overnight, and heavy rain
mention with flash flood watch continuing. Heavy rain threat
will shift east through the night and affect the ern zones late
tonight to early Friday. Marginal severe threat may continue for
all areas as modest instability vals combined with deep layer
shear of 30+ kt expected.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 3 AM Thursday...Closed upper level low that has plagued
the area with widespread over the last several days will finally
start to move away from the Tennessee Valley and toward the
Delmarva on Friday before moving offshore Saturday. High
pressure will build down the east coast from New England Sunday
into next week with finally some drier weather for the region.
Friday through Saturday...Trended forecast in this period toward
the more consistent ECMWF which shows the upper level finally
starting to lift out of the Tennessee Valley and head toward the
mid Atlantic region. Axis of deep moisture and lift will linger
along the coast Friday morning with another round of morning
showers and possibly a few thunderstorms with heavy downpours,
especially near the coast. Will have likely PoPs over the
eastern half of the CWA Friday morning with high chance inland,
dropping to chance everywhere by early afternoon. More breaks in
the clouds are likely in the afternoon, allowing temperatures to
finally warm into the lower 80s in many areas. The upper level
low finally moves offshore Saturday as surface cold front
approaches and moves offshore in the evening. With the
approaching front and some residual moisture, will maintain at
least a 30-40 percent PoP for Saturday. Warmer Saturday with
highs into the low and mid 80s for most inland areas and upper
70s Outer Banks.
Sunday through Wednesday...Mid-level ridging finally develops
over the region with a surface ridge building south from New
England into the Carolinas. This will lead to below
climatological normals for precipitation and seasonal high
temperatures in the upper 70s to lower 80s, with lows in the
upper 50s to lower 60s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday Afternoon/...
As of 130 PM Thurs...A mix of IFR and MVFR conditions are
present this afternoon as widespread showers and thunderstorms
move through the area. Expect widespread cloudiness to continue,
though there could be a few brief breaks at times through this
evening. Conditions should be more IFR than MVFR with ceilings
hovering around 1000 ft. Heavy rain will reduce visibilities at
times through tomorrow morning. The forecast becomes less
confident tonight, with IFR conditions probable for some time,
and then conditions should lift to MVFR levels, though ceilings
will remain overcast or broken. Improving conditions later
tomorrow.
Long Term /Friday through Monday/...
As of 305 AM Thursday...Sub-VFR conditions are likely during the
morning hours of Friday, but conditions should improve during
the afternoon as the upper level low finally moves north of the
area. While showers will be present, sub-VFR conditions will
only occur occasionally Friday. Generally VFR conditions
expected for the weekend into early next week as mid-level
ridging builds into the region.
&&
.MARINE...
Short Term /Today and Tonight/...
As of 4 AM Thu...Poor boating conditions continue for most
marine zones. Have canceled SCA for Albemarle/Alligator/Croatan
zones as gradient across the north has weakened below 25 kt.
Elsewhere, winds slowly veer serly today but continue 15-25 kt
with some higher gusts. Seas remain high 10+ ft for the
coastal waters. Tonight, winds continue to veer S and will
diminish below 25 kt for Pamlico Sound and inland rivers through
the evening and overnight.
Long Term /Friday through Monday/...
As of 310 AM Thursday...Small Craft Advisories will linger into
Friday night as strong upper level low finally moves north away
from the area. Seas will range as high as 8 feet Friday, before
finally dropping to below 6 feet late on Friday night. Light
West winds Saturday become north Saturday night with seas in the
3-5 foot range. A brief surge is likely behind a cold front
Saturday night early Sunday with NE winds 15-20 knots possible
later on Sunday, but seas should remain at or below 5 feet
for Sunday into Monday.
&&
.HYDROLOGY...
As of 315 AM Thu...Heavy rain is expected to become more
widespread this morning and tonight. Rainfall totals of 2-4"
are expected with locally high amounts possible. This will lead
to areas of minor flooding of low lying areas, and may lead to
some areas of flash flooding for southwest counties, generally
along and south of Highway 70.
&&
.TIDES/COASTAL FLOODING...
As of 315 AM Thu...Swell from long easterly fetch will continue
to impact the area over the next few days. This will result in
stronger and more frequent rip currents along with more powerful
surf and shorebreak which will make swimming dangerous for all
levels for much of this week.
The combination of strong easterly flow and long period swell
will result in a minor soundside flood threat across the western
Pamlico Sound region, affecting the Neuse and Pamlico Rivers,
Core Sound, and Back Sound areas. Ocean overwash and beach
erosion will impact Highway 12 from Hatteras Island to Duck, as
well. The soundside flood threat will be greatest early today,
with the beach erosion and ocean overwash threat continuing
through evening around the times of high tide. Minor inundation
1-2 ft agl is expected.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
Flash Flood Watch through Friday morning for NCZ090>092-094-
193>196-198-199.
Coastal Flood Advisory until 11 PM EDT this evening for NCZ080-
094-194-196-203-205.
High Surf Advisory until 9 AM EDT Friday for NCZ196-203>205.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ136-
137.
Small Craft Advisory until 2 AM EDT Friday for AMZ135.
Small Craft Advisory until 5 AM EDT Saturday for AMZ152-154-
156-158.
Small Craft Advisory until 11 PM EDT Friday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...TL/SGK
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/TL
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, May 21, 4:16 AM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
516 AM EDT Thu May 21 2020
NCZ205-220930-
Hatteras Island-
516 AM EDT Thu May 21 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
High Surf Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ204-220930-
Ocracoke Island-
516 AM EDT Thu May 21 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-220930-
East Carteret-
516 AM EDT Thu May 21 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Flash Flood Watch.
Coastal Flood Advisory.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-199-220930-
West Carteret-Coastal Onslow-
516 AM EDT Thu May 21 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079-081-220930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde-
516 AM EDT Thu May 21 2020
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Periods of rain, heavy at times, will fall through tonight. There is
also a marginal threat of severe thunderstorms, especially later this
afternoon through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-220930-
Northern Outer Banks-
516 AM EDT Thu May 21 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
High Surf Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ080-220930-
Beaufort-
516 AM EDT Thu May 21 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ094-194-220930-
Pamlico-Southern Craven-
516 AM EDT Thu May 21 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ090>092-193-198-220930-
Duplin-Lenoir-Jones-Northern Craven-Inland Onslow-
516 AM EDT Thu May 21 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 21, 9:39 AM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1039 AM EDT Thu May 21 2020
NCZ090-092-198-211515-
Jones-Inland Onslow-Duplin-
1039 AM EDT Thu May 21 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JONES AND
NORTHWESTERN ONSLOW COUNTIES...
At 1039 AM EDT, a strong thunderstorm was located near Richlands, or
11 miles northwest of Half Moon, moving north at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Hargetts Crossroads.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.
LAT...LON 3491 7758 3490 7769 3502 7770 3504 7757
TIME...MOT...LOC 1439Z 176DEG 15KT 3493 7762
DAG
Flash Flood, Onslow
- When
- May 21, 2:15 PM EST
- Where
- Onslow County, Jarmantown to 0.07 mi NW of Jarmantown
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.970, -77.630
Flooding at the intersection of Al Taylor Rd and Highway 258 near Richlands. Water was covering the roadway and portions are likely impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882659.